MAUDE Adverse Event Report: CORCYM S.R.L. CARBOMEDICS STANDARD PROSTHETIC HEART VALVE, AORTIC; MECHANICAL HEART VALVE PROSTHESIS

CORCYM S.R.L. CARBOMEDICS STANDARD PROSTHETIC HEART VALVE, AORTIC; MECHANICAL HEART VALVE PROSTHESIS
Model Number CPHV
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/13/2023
Type of Reportable Event Serious Injury
Event or Problem Description
The manufacturer was informed of the following event.On (b)(6) 2023, carbomedics standard aortic heart valve size 21a (5-021) broke during the operation while placing it to the right anatomical position.Reportedly, there was no issue with the leaflets and there was no negative outcome on the patient.No further information is available at this time.
 
Additional Manufacturer Narrative
A complete manufacturing and material records review for the device has been performed.The results confirmed that the device satisfied all material, visual and performance standards required at the time of manufacture and release.The valve was returned to the manufacturer.After decontamination and cleaning the dislocated leaflet was unlocked allowing a complete visibility of all the surfaces of the orifice including the flat area and the hinges cavities.The dislocated leaflet appears in an unnatural position that is geometrically not consistent with the dimensions of the orifice.In fact, the orifice results also broken.Comparison of the returned device with the x-ray retrieved from the dhr, results that the broken leaflet corresponds to the left leaflet.The location of breakage is where the maximum tensile stress is applied to the leaflet in a condition when the leaflet is forced to over rotate in the opening direction.Such an over rotating force would likely occur by means of surgical instrumentation or it is the result of a mishandling of the valve with not dedicated accessories.The attached scheme shows the resulting load and contact areas based on the simulation and the effects detected.Then, following the breaking, the broken leaflet escaped from the hinge and from the orifice.A possible incorrect operation on a demo valve was reproduced.The leaflet, subjected to the described load, can fracture in two possible ways: along the axis joining the pivots; in a sloping direction towards the centerline edge.In the present case, the fracture occurred, in direction towards the center, according with the second of these failure modes.The visual inspection of the fracture surfaces confirmed the absence of any kind of material or manufacturing defects.On the other hand, the fracture observed on the orifice is reasonably associated to a handling with surgical tools (i.E., forceps or other surgical instrument) during an undeterminable phase that could be occurred simultaneously or in a second time.It is not possible to exclude even that it occurred during the removal procedure.The right leaflet, once forced, dislocated out of the hinge cavities and finally remained stuck in the position in which it was at the first examination.Regardless of the exact time frame, what was observed should not be considered the cause of the breakage that occurred on the left leaflet.Based on the analysis performed, it was confirmed that the returned carbomedics valve satisfied all material and dimensional requirements of a carbomedics standard - model a5-021, at the time of manufacture and release.The fracture surfaces are free from material irregularities, thus allowing a manufacturing defect to be ruled out as a possible cause or contributing factor to the reported event.The examination of the returned carbomedics valve led to the conclusion that a load, exceeding the ultimate strength of the pyrolytic carbon, was inadvertently applied to the leaflet during the handling of the device for implantation, causing local over loading and torque of the component and finally resulting in the leaflet breakage and escaping.
 
Event or Problem Description
The manufacturer was informed of the following event.As reported, on 13 feb 2023, carbomedics standard aortic heart valve size 21, a5-021 was broken during the operation while placing it to the right anatomical position.Reportedly, there was no issue with the leaflets and there was no negative outcome on the patient.Reportedly, there was no effect on the patient and patient was stable through the delay in the surgery.Based on the information received, no device failure has been recorded prior to this event, leaflets and were okay.Reportedly, it has come off the hinge.In order to prevent leakage into the ventricle, one of the leaflets was broken while it was being removed by grasping the leaflets.The main problem was in the hinge section.

Brand Name
CARBOMEDICS STANDARD PROSTHETIC HEART VALVE, AORTIC
Common Device Name
MECHANICAL HEART VALVE PROSTHESIS
Manufacturer (Section D)
CORCYM S.R.L.
strada crescentino
saluggia, vercelli
Manufacturer (Section G)
CORCYM S.R.L.
strada crescentino
saluggia, vercelli
Manufacturer Contact
laura mannino
5005 north fraser way
burnaby, bc 
MDR Report Key16559736
Report Number3005687633-2023-00103
Device Sequence Number5729305
Product Code LWQ
UDI-Device Identifier08022057012616
UDI-Public(01)08022057012616(240)A5-021(17)270927
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
P900060
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2023
Device Explanted Year2023
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 04/14/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberCPHV
Device Catalogue NumberA5-021
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/16/2023
Supplement Date Received by Manufacturer03/17/2023
Initial Report FDA Received Date03/16/2023
Supplement Report FDA Received Date04/15/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured10/28/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown